Connecticut, 2024Hail and Damaging Winds in Connecticut, May 23, 2024
May 23, 2024 · NWS OKX · 9 events in 2 counties and zones
Isolated thunderstorms formed along and head of an approaching pre-frontal trough and cold front in the early morning hours, some were severe and produced damaging winds and large hail. Behind these storms, an MCV moved through and produced more damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed along and head of an approaching pre-frontal trough and cold front in the early morning hours, some were severe and produced damaging winds and large hail. Behind these storms, an MCV moved through and produced more damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 23, 6:45 AM EST, 44 minutes earlier.
Area forecast discussion, May 23, 6:45 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
745 AM EDT Thu May 23 2024
.SYNOPSIS...
A slow moving cold front will move through the area today and
tonight, moving offshore early Friday morning. Weak high
pressure builds in Friday and remains Friday night. High
pressure moves over the region Saturday. A cold front moves
through Sunday, moving back north as a warm front Monday. A cold
front moves through Tuesday with dry conditions expected by
mid-week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Only minor adjustments made for current conditions. Showers and
thunderstorms were approaching the area from eastern
Pennsylvania/western New Jersey.
A slow moving cold front was across western upstate New York
and extended into northwestern Pennsylvania and into northern
Ohio, with a prefrontal trough across central Pennsylvania into
western Virginia. This front was associated with a low over
southeastern Canada that will move little through today as the
front become more parallel to the low and mid level flow. A warm
and humid airmass was in place ahead of the cold front, as dew
points have increased into the lower and mid 60s. The area will
become increasingly unstable early this morning as daytime
heating begins. From central New Jersey through the lower Hudson
Valley and into southwestern Connecticut surface based CAPE
increases to 1000 to 1500 J/kg and instability lowers with the
lifted index around -2. Lift with the front is rather weak,
however a few isolated stronger thunderstorms will be possible.
And with low level lapse rates increasing with deeper mixing,
and soundings developing inverted V, stronger, to marginally
severe storms could produce strong and gusty winds, along with
hail. The Storm Prediction Center has kept a marginal risk for
severe weather today, with damaging winds and hail the primary
threats. However, with the isolated nature of the storms, and
the marginal risk have not included enhanced wording with the
thunderstorms. The CAMs are indicating that the storms will be
early in the day, and generally followed them for the
probabilities. Then with the activity this morning, additional
destabilization will be difficult later this afternoon and into
early evening, and have lowered probabilities to slight chance
and removed the mention of thunder.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The cold front slowly moves to the south this evening through
tonight and passes south Friday morning. Little precipitation
is expected with the front after this evening, and will be
mainly to the south, ahead of the front, so have gone with a dry
forecast later this evening and through tonight. Ridging
amplifies to the west tonight and the ridge moves slowly into
the region Friday into Friday night as weak surface high
pressure builds to the west.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key points:
* Above normal temperatures on Sunday transition to near or slightly
above normal Monday through Wednesday.
* Rather unsettled during this time frame with multiple fronts
affecting the area.
Zonal flow aloft for Saturday, though there are some model
differences with the potential for a weak cut off low over Virginia
to head toward the region as advertised by the 00Z GFS. This low
This low weakens into a trough as it moves toward the area late
Saturday afternoon into Saturday night.
A cold front approaches later Saturday night and moves through
Sunday morning, bringing a chance for light showers.
Strengthening low pressure over the western Great Lakes region heads
northwest into Canada on Monday, sending the cold front that moved
through on Sunday back north as a warm front. A period of unsettled
weather is then expected from Monday through Monday night as the
warm front, then cold front move through the region. A period of
moderate to briefly heavy rain is possible Monday night in
association with the cold frontal passage. However, given
uncertainty this far out, did not mention in the forecast just yet.
The area looks to get dry slotted for Tuesday, cutting off
precipitation, though condition could get breezy as the low
continues to strengthen somewhere over the Great Lakes region or
southern Canada, depending on the model. Dry conditions continue
into Wednesday.
Above normal temperatures Sunday will trend closer to normal to
slightly above normal for the remainder of the long term period.
Monday temperatures may be a couple of degrees to high if more in
the way of clouds and rain occurs, as is advertised by the ECMWF
and Canadian models.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A cold front approaches today pushing through tonight.
Outside of showers and thunderstorms for this morning into the early
afternoon, conditions are expected to be VFR. There is a chance
for some MVFR conditions for eastern areas tonight (CT coast
terminals), mainly after 03Z, but confidence was not high enough
to include in TAFs.
S to SSW winds this morning under 10 kt briefly shift to the
WSW to W (possibly even NW) around 14Z today (western
terminals) and 17Z Thursday(eastern terminals) as a pre- frontal
trough moves through. Winds shift back to the S to SW in the
afternoon before the passage of the cold front after 06Z Friday
or thereafter.
Any gusts will be associated with thunderstorms, generally up to 20
kt. However, stronger thunderstorms will be associated with gusts of
30 to 40 kt, of which there is a low chance of this happening.
There is also a low chance of hail associated with any
thunderstorms moving through the terminals.
Showers and thunderstorms associated with the pre-frontal trough
from west to east move through 13Z-17Z for western terminals
and 15Z-19Z for eastern terminals. Brief MVFR conditions
possible with these showers and thunderstorms.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
No unscheduled Amendments expected through 10Z. Amendments may be
needed towards this morning's push if thunderstorm activity arrives
earlier than expected.
OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
Thursday night: VFR expected. Low chance of MVFR or lower,
mainly for eastern terminals.
Friday: VFR.
Saturday: Chance of afternoon/evening showers and possibly a tstm,
with MVFR cond possible.
Sunday: Mainly VFR.
Monday: Chance of showers and possibly a tstm, with MVFR cond
possible.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions are expected across the forecast waters today
through Monday night.
&&
.HYDROLOGY...
No hydrologic impacts are expected today with rainfall of 1/4 to
1/2 inch, with locally higher amounts possible in heavy rain
with thunderstorms.
No hydrologic impacts are expected tonight through the middle of
next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JP/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JP
AVIATION...JP
MARINE...JP/MET
HYDROLOGY...JP/MET
Hazardous weather outlook, May 23, 2:37 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Thu May 23 2024
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Thu May 23 2024
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EDT Thu May 23 2024
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, May 23, 5:49 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New York NY
649 AM EDT Thu May 23 2024
NJZ002-NYZ067-069-231145-
Western Passaic NJ-Rockland NY-Orange NY-
649 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...SOUTHERN
ORANGE AND ROCKLAND COUNTIES THROUGH 745 AM EDT...
At 645 AM EDT, Doppler radar was tracking a strong thunderstorm over
Branchville, or near Newton, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
New City, Middletown, West Milford, Monsey, Ringwood, Suffern,
Monroe, Warwick, Goshen, Sloatsburg, Chester, Greenwood Lake, Pomona,
Florida, and Harriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 7430 4113 7394 4110 7413 4113 7421
4108 7424 4104 7450 4107 7449 4109 7450
4120 7437 4134 7465
TIME...MOT...LOC 1045Z 237DEG 25KT 4113 7472
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, May 23, 6:17 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New York NY
717 AM EDT Thu May 23 2024
NJZ002-NYZ067-069-070-231200-
Western Passaic NJ-Rockland NY-Northern Westchester NY-Orange NY-
717 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN PASSAIC...SOUTHEASTERN
ORANGE...ROCKLAND AND NORTHERN WESTCHESTER COUNTIES THROUGH 800 AM
EDT...
At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Upper Greenwood Lake, or near West Milford, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This strong thunderstorm will be near...
Greenwood Lake around 720 AM EDT.
Sloatsburg around 725 AM EDT.
Pomona around 735 AM EDT.
Haverstraw around 745 AM EDT.
Peekskill around 750 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4133 7388 4135 7369 4114 7364 4113 7367
4111 7416 4113 7421 4111 7423 4110 7444
4114 7445 4120 7437 4125 7446
TIME...MOT...LOC 1117Z 259DEG 34KT 4118 7434
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GoodmanThunderstorm Wind, Fairfield
- When
- May 23, 7:29 AM EST
- Where
- Fairfield County, 1.38 mi N of Danbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -73.470
Several trees down. One large tree down on Clapboard Ridge Road.
Thunderstorm Wind, New London
- When
- May 23, 10:10 AM EST
- Where
- New London County, 1.7 mi WSW of Versailles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.590, -72.080
Trees down near the intersection of Scotland Road and Lawler Lane.
Hail, New London
- When
- May 23, 10:22 AM EST
- Where
- New London County, 1.03 mi E of Jewett City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.600, -71.960
Public reports 1 inch hail along interstate 395 near Taylor Hill Road.
Thunderstorm Wind, New London
- When
- May 23, 10:25 AM EST
- Where
- New London County, 1.24 mi NE of Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.630, -71.930
Trees and wires down on Pauline Place.
Thunderstorm Wind, New London
- When
- May 23, 10:25 AM EST
- Where
- New London County, Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.620, -71.950
Multiple trees and wires down on Bishop Crossing Road.
Thunderstorm Wind, New London
- When
- May 23, 10:25 AM EST
- Where
- New London County, 1.55 mi E of Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.620, -71.920
Trees and wires down on Roode Road. Road impassable.
Thunderstorm Wind, New London
- When
- May 23, 10:25 AM EST
- Where
- New London County, 0.86 mi SE of Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.610, -71.940
Large tree and wires down near Edmond Road.
Thunderstorm Wind, New London
- When
- May 23, 10:28 AM EST
- Where
- New London County, 3.17 mi ENE of Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.630, -71.890
Trees and wires down on Hell Hollow Road South of Stone Hill Reservoir.
Thunderstorm Wind, New London
- When
- May 23, 10:30 AM EST
- Where
- New London County, 2.18 mi ENE of Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.630, -71.910
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 20248 injured · $2.7 million · EF1 · 70 events
- Tornadoes and Hail in Nebraska, May 23, 2024$4.6 million · EF2 · 23 events
- Tornadoes and Hail in Nebraska, May 23 to 24, 2024$6.4 million · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 23, 2024$770,000 · EF1 · 31 events
- Tornadoes and Hail in Nebraska, May 23 to 25, 2024EF1 · 62 events
- Damaging Winds and Lightning Strike in Mississippi, May 23, 2024$176,000 · 60 kt wind · 7 events
- Damaging Winds in Pennsylvania, May 23, 2024$118,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in New York, May 23, 20241 injured · $29,000 · 1.5 in hail · 15 events
- Flash Flood and Damaging Winds in Tennessee, May 23, 2024$75,000 · 78 kt wind · 3 events
- Tornado and Damaging Winds in Texas, May 23, 2024EF1 · 4 events
- Damaging Winds and High Wind in Kansas, May 23, 2024$20,000 · 87 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, May 23, 20241.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180979, 1180981, 1180983, 1180985, 1180987, 1180988, 1180989, 1180986, 1180990.